Back to Back Issues Page
News from Baby Medical Q&A, Issue #016
January 01, 2008

New Questions and Answers

Question: I would like to ask you what the long term effects are of cortisone creams. My son has mild exzema and we were given cortisone creams for his face, arms and legs and for his body. The face and arms and legs one are not mixed with a carrier cream, the body one is. We only really use the one on his body as the excema seems to come back regularly on his chest and back. I was just wondering what all these cortisones will do to him in the long run. Nothing else seems to work.

Answer: Steroids are a very effective treatment for eczema. Long term effects depend on the dose of the steroid and how often it is used. Regular use of a mild steroid, like 1% hydrocortisone cream, is usually not associated with long term effects if used in the appropriate finger tip unit - see the eczema page.

Stronger steroids need to be used intermittently, so 3 days every fortnight. If stronger steroids are the only thing that calms the skin, I sometimes advise that the steroid is used (in an appropriate finger-tip unit) at the start of the skin looking angry and then continued until the skin settles down and then it's stopped. It's restarted as soon as the skin looks angry again and stopped when it settles. Over time, what happens is that the length of time the strong steroid is used becomes shorter and the intervals between use become longer so over a long period, you have probably only used as much steroid as continuous use of a mild steroid, which is fine. You need to have some breaks in treatment, though. If the skin becomes very red with no steroid, you can use the strong one for 3 or 4 days to get the skin calm and then use the mild steroid.

Long term use can mean the steroid is absorbed through the skin to the blood stream and that can affect the body's natural steroid responses. The skin can also become thinner and not heal so well. These effects are not commonly seen in children with eczema on steriod creams used appropriately, as above.

I prefer not to use mixed steroid and moisturiser. Ask you doctor to give you the steroid cream separately. Apply it once daily and then wait for at least 15 minutes (up to an hour if you can) before applying the moisturiser. This often means the steroid works better. And during the day, you can keep applying the moisturiser to keep the skin moist.


Question: My son has temper tantrums and vomits when doing so. What can I do to stop this? It's driving us crazy and it scares us to death. Last night, we made a trip to the ER for this reason. Thought he could've aspirated. Still not sure. NO tests were done. Just doctor's guess. He is still drooling at the mouth and has sneezed out an enormous amount of food. PLEASE HELP!!!!!!!!!!

Answer: Hard as it may sound, you need to try and not get stressed out by your sons's symptoms - you are only fuelling the fire.

You need to act as if you are ignoring the vomiting and the tantrums and eventually they will go but beware that things often get worse first - see temper tantrums and understanding toddler behavior.

It would be usunusal for your son to aspirate if he vomits if he does not have altered consciousness so you can relax a bit about that.


Question: Is it harmful for a newborn baby to sleep in its carseat all night?

Answer: Car seats are for travelling safely. The car seat does not give the safest position for sleeping and so car seats are not suitable for babies to sleep the night in. Your baby needs a crib or cot for that.


Question: I have a 18 month old daughter and every once in a while, I would say a few times a week that I notice, she looks as if she has a quick "shiver". This doesn't seem to be a reation from being cold, as it has happened outside on 90 degree days. What could this be?

Answer:

If your daughter is well, then this is nothing to worry about. It is probably a habit.


News and Updates

Baby colic treatment - several studies have shown that sucrose ( 2 ml of 12.5% sucrose) or glucose (1 ml of 30% glucose) given intermittently as needed, can reduce the symptoms of colic in babies. This is an inexpensive and safe treatment that you might find helpful.

References:

  • Ak├žam M, Yilmaz A.Oral hypertonic glucose solution in the treatment of infantile colic.Pediatr Int. 2006 Apr;48(2):125-7
  • Markestad T.Use of sucrose as a treatment for infant colic.Arch Dis Child. 1997 Apr;76(4):356-7
  • Barr RG, Young SN, Wright JH, Gravel R, Alkawaf R.Differential calming responses to sucrose taste in crying infants with and without colic.Pediatrics. 1999 May;103(5):e68

Have you seen this website: Safety Smart Kids - At last, a web site that can make a difference in home safety for children. A new approach that can improve safety for kids. Protect your kids and teach them to protect themselves.


Go to Baby Medical Questions and Answers
Back to Back Issues Page